She reported to the pain clinic the following day to undergo right sacroiliac joint diagnostic and therapeutic block (which relieved her pain completely) and was taken off tramadol. She continued to remain euglycemic and asymptomatic a week after being taken off tramadol.
Previous literature has pointed to hypoglycemia as a rare but potentially fatal adverse effect of tramadol therapy, with norepinephrine and serotonin reuptake inhibition, in conjunction with enhanced peripheral glucose utilization through the glutamate receptor 4, being the likely mechanisms to induce sharp drops in glucose levels.
In this case, the timeline of events, the patient’s opioid-naive status, and her long history with insulin therapy without prior severe hypoglycemic episodes all point to tramadol as the likely culprit for her hypoglycemia.
Several factors (ie, age, sex, comorbidity, genetic polymorphism, glucose-lowering drugs) may influence the risk of tramadol-induced hypoglycemia. In this patient, “the absence of glucagon and the increased sensitivity to disruptions in counter-regulatory hormones may explain why individuals with type 1 diabetes may be generally more susceptible to tramadol-induced hypoglycemia.” The authors say these factors should be kept in mind when a decision to use tramadol for pain management is made.
Management of tramadol-induced hypoglycemia should begin with withdrawing tramadol and other hypoglycemic agents, administering oral glucose, IM glucagon, or IV dextrose (severe cases) and monitoring blood glucose levels closely. The authors conclude that “for populations such as those with diabetes, we caution vigilance for potentially fatal outcomes and to consider alternatives with equivalent benefit and less harm.”
- Odonkor, Charles A. MD, Chhatre, Akhil, MD. What’s tramadol got to do with It? A case report of rebound hypoglycemia, a reappraisal and review of potential mechanisms. Pain Physician. 2016;19(8):E1215-E1220.
This article originally appeared on MPR